Michigan, 2015

Winter Storm in Michigan, December 28 to 29, 2015

December 28 to 29, 2015 · NWS APX · 23 events in 23 counties and zones

A strong low pressure system moved north-northeast from Texas, reaching central Lake Michigan by the morning of the 29th. Warm and moist air surged north into Michigan in advance of this system, overriding cool and dry air already in place.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system moved north-northeast from Texas, reaching central Lake Michigan by the morning of the 29th. Warm and moist air surged north into Michigan in advance of this system, overriding cool and dry air already in place. This resulted in a wintry mix in some parts of northern lower Michigan, and widespread snow elsewhere. Snowfall amounts were in the 8 to 10 inch range near and north of M-32. The highest total, just over a foot, was from Maple City in Leelanau County. Snowfall amounts fell off a bit to the south, where sleet mixed in at times, and a touch of freezing rain was also seen south of M-55. Gusty east winds resulted in considerable blowing and drifting snow. Along the Lake Huron coast from Harrisville to St Ignace, blizzard conditions were approached at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 28, 11:33 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 28, 11:33 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EST MON DEC 28 2015

.UPDATE...
ISSUED AT 1118 AM EST MON DEC 28 2015

EVERYTHING PRETTY MUCH ON TARGET...WITH SOME UNCERTAINTY AS TO
WHAT PRECIPITATION TYPE WILL BE DOMINANT. GONNA HAVE A MIX OF ALL
OF THEM AT THE ONSET/NRN PERIPHERY OF THE PRECIPITATION SHIELD. IT
DOESN'T TAKE LONG BEFORE THE GTV BAY REGION...AND EVENTUALLY M-32
NEAR GAYLORD...AND BACK SOUTH THROUGH THE I-75 CORRIDOR...GETS
SETTLED INTO MAINLY A SLEET/FREEZING RAIN SCENARIO FOR THE
EVENING. THEN...AS THE TROWEL/WARM CONVEYOR BELT DEPART TO THE
EAST...WE SEE THE COLUMN COOLING...AND THUS A CHANGEOVER TO SNOW.

STILL ALSO LOOKING LIKE MUCH OF THIS EVENT AFTER MIDNIGHT FOR
OSCODA DOWN THROUGH ARENAC COUNTY WILL BE REGULAR RAIN...WITH
TEMPERATURES RISING JUST ABOVE FREEZING. THIS IS ALSO THE TREND
FOR THE M-55 CORRIDOR LATE TONIGHT.

ALL SAID AND DONE...GENERALLY 2 INCHES ALONG THE M-55 CORRIDOR TO
AS MUCH AS 8-10 ACROSS EASTERN UPPER MICHIGAN...WITH VERY LOW SNOW
RATIOS SOUTH UP TO 10/11:1 IN EASTERN UPPER.

WE DON'T WANNA FORGET BRISK AND QUITE GUSTY WINDS. WHERE IT'LL BE
SNOWING...SIGNIFICANT BLOWING SNOW AND REDUCED VSBYS EXPECTED.
WORST OF THE CONDITIONS COMING IN OFF LAKE HURON AND ACROSS
EASTERN UPPER WHERE THE HEAVIER SNOW TOTALS WILL RESIDE. NEAR
BLIZZARD CONDITIONS AT TIMES EXPECTED MANY AREAS.

THE COMBINATION OF SIGNIFICANTLY REDUCED VSBYS DUE TO BLOWING
SNOW...FREEZING RAIN...POTENTIAL POWER OUTAGES...TREE
DAMAGE...FIRST REALLY IMPACTFUL WINTER WEATHER EVENT...AND
DANGEROUS TRAVEL AROUND THE HOLIDAYS...LEADS TO THE WINTER STORM
WARNING.

FOLKS...BE CAREFUL OUT THERE IF DRIVING.

&&

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 344 AM EST MON DEC 28 2015

HAZARDOUS WEATHER POTENTIAL...WINTER STORM ARRIVES LATE TODAY.

1040MB HIGH PRESSURE WAS PASSING JUST NORTH OF SUPERIOR...PUSHING
COOL/DRY AIR INTO THE NORTHERN LAKES. LOW LEVEL WINDS WERE VEERING
TO THE NE...ALLOWING LAKE HURON TO GENERATE A FEW FLURRIES IN AN
AIRMASS THAT IS PLENTY UNSTABLE BUT QUITE SHALLOW. MUCH OF THE
DAYLIGHT HOURS WILL BE RELATIVELY QUIET. BUT A DEEP...STACKED LOW
WILL LIFT NNE FROM TX...REACHING CENTRAL LAKE MI BY LATE TONIGHT.
STRONG WARM/MOIST ADVECTION ALOFT AHEAD OF THIS LOW WILL OVERRUN
THE SHALLOW COLD AIR...LEADING TO WINTRY PRECIP OF VARIOUS TYPES
LATE TODAY AND TONIGHT. PRECIP TRENDS ARE THE OBVIOUS MAIN CONCERN.

THRU EARLY AFTERNOON...INCREASING ISENTROPIC ASCENT WILL EVENTUALLY
SATURATE OUR AIRMASS AND GENERATE PRECIP...FROM SOUTH TO NORTH AND
FROM TOP TO BOTTOM. THIS WILL TAKE TIME THOUGH...GIVEN THE VERY DRY
AIR IN PLACE ABOVE 850MB RIGHT NOW (SEE 00Z APX SOUNDING)...AND THE
INCREASING EASTERLY SUB-800MB WINDS TODAY FEEDING IN COOL/DRY
AIR. DO NOT ANTICIPATE ANY SYNOPTIC PRECIP BEFORE 2/3 PM. UNTIL
THEN...A STRAY FLURRY OR TWO WILL BE POSSIBLE OVER NE LOWER
MI...WITH INCREASING/THICKENING MID/HIGH CLOUDS. HIGH TEMPS WILL
RANGE FROM NEAR 20F NORTH TO NEAR 30F SOUTH...WITH A STIFFENING
EAST WIND.

LATE AFTERNOON THRU TONIGHT...PRECIP ONSET IS EXPECTED AT MBL/CAD/
GLADWIN IN THE 3-5 PM WINDOW. PRECIP WILL ROUGHLY REACH A PETOSKEY-
HARRISVILLE LINE BY 00Z/7PM...AND THE SAULT TOWARD MIDNIGHT. PERIOD
OF STRONG ASCENT/HEALTHY PRECIP RATES WILL BE ABOUT 9 HOURS
LONG...THOUGH DEEPER MOISTURE/CYCLONIC FLOW/COLD AIR ALOFT WILL
SUPPORT SHOWERY PRECIP AFTER THAT.

P-TYPE...THE INITIAL ROUND OF EVAP COOLING LOOKS TO PRODUCE SNOW CWA-
WIDE AT THE VERY LEADING EDGE OF THE PRECIP SHIELD. HOWEVER...THE
INTRUSION OF A WARM NOSE ALOFT WILL RAPIDLY CHANGE THAT AFTER AM
HOUR OR SO. THE INTENSE WARM ADVECTION IS PARTIALLY OFFSET BY
UPWARD MOTION AND LATENT HEAT RELEASE FROM MELTING PRECIP
ALOFT...SO THE WARM NOSE DOES NOT BLAST IN HERE. PER NAM BUFKIT
DATA...WE WILL HAVE A FEW HOURS OF A SLEETY MIX IN SOUTHERN
SECTIONS BEFORE THE WARM NOSE ALOFT WINS OUT MORE EMPHATICALLY
(TOWARD 7-9 PM). AND EVEN THEN...THE SUB-850MB LAYER IS STILL
PROGGED TO BE QUITE COLD (900MB TEMPS AS COLD AS -9C). THIS IS
ARGUABLY ENOUGH TO ALLOW EVEN FULLY-MELTED RAINDROPS TO REFREEZE
BEFORE THEY GET TO THE SURFACE. THERE MIGHT BE A SHORT WINDOW FOR
FZRA BEFORE THE WARM NOSE GETS WIPED OUT AND WE GO BACK TO SNOW
CIRCA 2-3AM. SO IN THE SOUTH...A WIDE MIX OF P-TYPES IS
EXPECTED...BUT SLEET APPEARS TO BE THE MOST COMMON ONE (AND LINES
UP WITH THE PERIOD OF BEST LIFT/MOST INTENSE PRECIP). 1 TO 3 INCHES
OF SLEET/SNOW ACCUMS...WITH FZRA AMOUNTS A TENTH OF AN INCH OR
LESS.

IN THE CENTRAL (GLR-APN)...THE PERIOD OF SNOW AS THE LEADING EDGE
WILL BE LONGER...AND A MORE PROMINENT WARM NOSE ALOFT IS ONLY
PRESENT FOR A FEW HOURS (10PM-1AM). AGAIN...THE SUB-850MB LAYER
APPEARS MOSTLY COLD ENOUGH TO REFREEZE ENTIRELY MELTED RAINDROPS.
WOULD NOT WANT TO PRECLUDE FZRA EVEN THIS FAR NORTH...BUT A SNOWY-
SLEETY MIX IS THE MOST LIKELY SCENARIO. SNOW-SLEET ACCUMS WILL BE 3-
4 INCHES INCHES FROM LEELANAU TO APN...INCREASING TO 5-7 UP BY PLN.

PRECIP BECOMES LESS SLEETY AND MORE SNOWY AS ONE HEADS FURTHER
NORTH. WOULD STILL NOT PRECLUDE A BRIEF PERIOD OF SLEET IN MACKINAC
AND SE CHIPPEWA...BUT OTHERWISE WE WILL BE MOSTLY TO ALL SNOW IN
EASTERN UPPER MI. ACCUMS WILL BE HIGHEST HERE...PUSHING 8 INCHES
BY DAYBREAK.

THE PERIOD OF BETTER PRECIP WILL COINCIDE WITH STRONG EAST
WINDS...SUSTAINED 15-25MPH WITH STRONGER GUSTS...HIGHER ALONG THE
LAKE HURON COAST. THIS IS MORE THAN ENOUGH FOR SIGNIFICANT
BLOWING/DRIFTING SNOW (WHERE SNOW IS THE MORE COMMON P-TYPE OF
COURSE). SLEET IS OF COURSE CONSIDERABLY LESS PRONE TO BLOWING
AROUND (AT LEAST TO THE POINT OF CAUSING VSBY ISSUES). OCCASIONAL
NEAR-WHITEOUT CONDITIONS ARE CONCEIVABLE ALONG THE LAKE HURON COAST
FROM APN NORTHWARD.

WITH ALL OF THE ABOVE...A WINTER STORM WARNING IS A RELATIVELY EASY
DECISION FOR LEELANAU TO APN AND NORTH...GIVEN THE SNOW/WIND (AND
SLEET) COMBINATION. SOUTH OF THERE...ONE COULD MAKE A CASE THAT
(IN A VACUUM) AN ADVISORY WOULD BE THE BEST FIT. HOWEVER...IF
THINGS GO JUST A LITTLE BIT WRONG (SAY THE LOW-LEVELS ARE NOT
QUITE AS COLD AS THE NAM THINKS)...A LOT OF OUR SLEET COULD TURN
TO FZRA...WHICH WOULD BE A MAJOR PROBLEM. IN ADDITION...WE WILL BE
LOOKING A QUITE SIGNIFICANT PRECIP RATES THIS EVENING (WHEN PEOPLE
MIGHT BE PRONE TO BE OUT AND ABOUT)...AND IN SOME PLACES BEFORE
THE END-OF-DAY COMMUTE IS DONE. AND ULTIMATELY...THE DOWNSTATE
OFFICES ARE GOING WITH (OR ALREADY HAVE) WARNING HEADLINES.
THUS...WILL (GRUDGINGLY) ISSUE A WINTER STORM WARNING FOR THE
ENTIRE FORECAST AREA.

VERY LATE TONIGHT...SUBTLE MID-LEVEL DRYING ARRIVES IN SW SECTIONS
AS BETTER FORCING LIFTS NORTH. THIS DOES NOT APPEAR TO BE DRASTIC
ENOUGH TO SWITCH US OVER TO A DRIZZLE SCENARIO...MOISTURE STILL
APPEARS DEEP ENOUGH TO GENERATE MOSTLY -SN AS A P-TYPE THRU
12Z/7AM. OF PERHAPS MORE NOTE IS THE ARRIVAL OF AN OCCLUDED
FRONT...AND A MUCH WARMER BL. EXPECT SURFACE TEMPS IN SOUTHERN
AREAS TO RISE LATE IN THE OVERNIGHT INTO THE LOWER AND PERHAPS
EVEN MID 30S.

&&

.SHORT TERM...(TUESDAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 344 AM EST MON DEC 28 2015

FORECAST CHALLENGE: DETERMINING THE LIKELIHOOD OF LES/SNOW IN THE
CHANGING POST STORM.

(12/29)TUESDAY...THINGS CHANGE QUICKLY AS WE GET PAST 12Z, WITH THE
COLD AIR BEGINNING TO PUSH INTO THE FORECAST AREA WITH THE SFC LOW
MOVING FROM MID-MICHIGAN AS 12Z TO SOUTHERN ONTARIO BY 18Z. BY 00Z,
THE 850 MB TEMPERATURES FALL TO AROUND -7C ON THE MODELS OVER N LAKE
MICHIGAN AND WITH THE WATER TEMPERATURES AROUND +7C IN N LAKE
MICHIGAN, THE LAKES WILL DEFINITELY HELP WITH THE INSTABILITY. THE
QUESTION WILL BE IF THERE WILL BE ANY ORGANIZED BANDS? UNSURE, BUT
EVEN IF THERE AREN'T, WITH A SECONDARY SFC LOW MOVING THROUGH
OVERNIGHT, AND WITH THE SYNOPTIC MOISTURE (850-700 MB LAYER
RH>60%)HELPING, WILL EXPECT THAT THERE WILL BE CHANCE TO LIKELY POPS
FOR SNOW (MAYBE A LITTLE MIXED WITH RAIN ALONG M-55 INITIALLY IN THE
MORNING)DIMINISHING TO CHANCE POPS IN THE AFTERNOON, AND THEN LES
OVERNIGHT WITH WEST TO WSW FLOW.

(12/30)WEDNESDAY...WITH THE SECONDARY SFC LOW MOVING ACROSS THE
FORECAST AREA, THE WINDS ARE SW OR WSW DEPENDING ON THE MODEL, SO
HAVE CHANCE POPS UP THE LAKE MICHIGAN SHORE AND INTO E UPPER, WITH
LOWER CHANCE POPS WITH THE WEAK SFC LOW LEAVING THE REGION. 850 MB
TEMPERATURES CONTINUE AROUND -9C OR SO COLD ENOUGH FOR SNOW AND
INSTABILITY OFF OF THE LAKES IN THE MORNING, THEN TURN WNW ON ALL
THE MODELS BETWEEN 18Z AND 00Z. AMOUNTS THROUGH THE DAY LOOK LIGHT
(1-3"). WILL SEE HOW THE NIGHT TURNS OUT, WITH THE WIND DIRECTIONS
BEING ALMOST A WEST TO WNW, AND MOVING. WHILE THERE IS OKAY FETCH
OFF OF LAKE MICHIGAN, WOULD REALLY LIKE TO SEE SOME MORE CONNECTION
WITH LAKE SUPERIOR TO GET SOME GOOD BANDS GOING. AT THIS POINT IT
LOOKS LIKE LIGHT AMOUNTS AGAIN WITH THOSE IDEAS, HOWEVER, A LITTLE
LEERY THAT MODERATE AMOUNTS COULD CROP UP IF THE WINDS MAINTAIN
ONE DIRECTION, AND THAT THE DELTA T WOULD BE CLOSE TO 17C WITH THE
-10C 850 MB TEMPERATURES.

&&

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 344 AM EST MON DEC 28 2015

EXTENDED (THURSDAY THROUGH SUNDAY)...AS STATED THE LAST FEW NIGHTS,
THE PATTERN CHANGE COMING UP AFTER THE STORM TODAY WILL HAVE US IN
THE LONG WAVE TROUGH THROUGH THE NEXT WEEKEND. THE REASON, LOOKS TO
BE A HIGH OVER LOW BLOCK ALONG THE WEST COAST, BEFORE THE LOW GETS
PICKED UP AGAIN LATE IN THE WEEK TO RETURN US TO THE CURRENT PATTERN
OF PACIFIC SYSTEMS. SO THE MAIN IDEA WILL BE WITH THE 500 MB LONG
WAVE TROUGH OVER THE UPPER GREAT LAKES WITH SHORTWAVES IN THE FLOW
THAT DIVE INTO THE UPPER GREAT LAKES EVERY DAY OR TWO. THIS EITHER
KEEPS US WITH LIGHT SYSTEM SNOW OR LAKE EFFECT SNOW ON THE BACK SIDE
OF EACH WAVE FOR THE NEXT WEEK. CIPS ANALOGS FOR THE COMING WEEK
SHOW BELOW NORMAL TEMPERATURES, THEN AS WE GET PAST THE 7-DAY
FORECAST BACK TO NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 642 AM EST MON DEC 28 2015

MESSY WINTER STORM ON THE WAY.

STRONG LOW PRESSURE IN ARKANSAS WILL MOVE NNE...REACHING CENTRAL
LAKE MI BY TUESDAY MORNING. LAKE INDUCED CLOUDS OFF OF LAKE HURON
WILL BRING MVFR CIGS TODAY TO APN/PLN. PRECIP WILL ARRIVE FROM
SOUTH TO NORTH LATE THIS AFTERNOON AND THIS EVENING. MBL/TVC MAY
SEE A TOUCH OF SN TO START...THEN SWITCH TO PRIMARILY PL WITH
PERHAPS SOME FZRA...BEFORE CHANGING BACK TO -SN. APN WILL SEE A
PL/SN MIX. PLN WILL SEE MAINLY SN...PERHAPS PL FOR A PERIOD. BLSN
AT PLN/APN. IFR CONDITIONS ONCE PRECIP STARTS.

EAST WINDS WILL INCREASE TODAY AND INTO TONIGHT...GUSTING TO NEAR
30KT AT TIMES LATE TODAY INTO TONIGHT.

&&

.MARINE...
ISSUED AT 344 AM EST MON DEC 28 2015

EAST WINDS WILL CONTINUE TO INCREASE TODAY...AS STRONG LOW
PRESSURE ADVANCES NNE FROM TX...AND HIGH PRESSURE PASSES NORTH OF
SUPERIOR. GALES WILL DEVELOP ON ALL WATERS LATER TODAY. THESE WILL
DIMINISH SOMEWHAT LATE TONIGHT INTO TUESDAY MORNING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 5 AM EST
     TUESDAY FOR MIZ025>036-041-042.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 AM EST
     TUESDAY FOR MIZ016>024.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 10 AM EST TUESDAY
     FOR MIZ008-015.

LH...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     LHZ345>349.

     GALE WARNING UNTIL 9 AM EST TUESDAY FOR LHZ345>349.

LM...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR LMZ323-
     341-342-344>346.

     GALE WARNING UNTIL 7 AM EST TUESDAY FOR LMZ323-341-342-344>346.

LS...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LSZ321-322.

     GALE WARNING FROM 7 PM THIS EVENING TO 7 AM EST TUESDAY FOR
     LSZ321-322.

&&

UPDATE...DICKSON
NEAR TERM...JZ
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Dec 28, 11:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1140 AM EST MON DEC 28 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-291200-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1140 AM EST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX WILL DEVELOP LATE TODAY...AND CONTINUE INTO TONIGHT.
SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE ARE EXPECTED.
BLOWING AND DRIFTING SNOW WILL OCCUR THANKS TO GUSTY EAST WINDS.
SEE ONGOING WINTER STORM WARNINGS FOR DETAILS.

GALE FORCE WINDS ARE EXPECTED ON ALL NORTHERN MICHIGAN NEARSHORE
WATERS THIS AFTERNOON AND TONIGHT. LOCALIZED STORM FORCE GUSTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY SNOW WILL DIMINISH TUESDAY MORNING IN EASTERN UPPER
MICHIGAN.

ACCUMULATING LAKE EFFECT SNOW WILL BE POSSIBLE IN THE FAVORED
SNOWBELTS OF NORTHERN MICHIGAN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PASS ON REPORTS TO THE NATIONAL WEATHER
SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ/JSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Gladwin

When
December 28, 3:00 PM EST to December 29, 2:00 AM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Arenac

When
December 28, 3:00 PM EST to December 29, 2:00 AM EST
Where
Arenac forecast zone
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 28, 4:00 PM EST to December 29, 2:00 AM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
December 28, 4:00 PM EST to December 29, 2:00 AM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
December 28, 4:00 PM EST to December 29, 2:00 AM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
December 28, 4:00 PM EST to December 29, 2:00 AM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Crawford forecast zone
Reported by
CoCoRaHS
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
December 28, 5:00 PM EST to December 29, 3:00 AM EST
Where
Alcona forecast zone
Reported by
Trained Spotter
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
December 28, 6:00 PM EST to December 29, 5:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
December 28, 6:00 PM EST to December 29, 4:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 28, 6:00 PM EST to December 29, 5:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 28, 6:00 PM EST to December 29, 5:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 28, 6:00 PM EST to December 29, 5:00 AM EST
Where
Montmorency forecast zone
Reported by
CoCoRaHS
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
December 28, 6:00 PM EST to December 29, 5:00 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
December 28, 7:00 PM EST to December 29, 5:00 AM EST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
December 28, 7:00 PM EST to December 29, 5:00 AM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
December 28, 7:00 PM EST to December 29, 5:00 AM EST
Where
Presque Isle forecast zone
Reported by
COOP Observer
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
December 28, 9:00 PM EST to December 29, 7:00 AM EST
Where
Chippewa forecast zone
Reported by
Official NWS Observations

Winter Storm, Mackinac

When
December 28, 9:00 PM EST to December 29, 7:00 AM EST
Where
Mackinac forecast zone
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613025, 613026, 613021, 613022, 613023, 613024, 613014, 613015, 613016, 613017, 613018, 613020, 613008, 613009, 613010, 613011, 613012, 613013, 613005, 613006, 613007, 613003, 613004.